Alabama, 2005

Hail in Alabama, April 7, 2005

April 7, 2005 · NWS HUN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 7, 9:40 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 7, 9:40 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT THU APR 7 2005

.UPDATE...
SFC LOW CENTERED OVER WESTERN TN THIS MORNING...WITH COLD FRONT
MOVING THROUGH CENTRAL MS. UPPER LEVEL LOW SPINNING OVER EASTERN
AR/WESTERN MS. SCATTERED SHOWERS CONTINUE TO MOVE NORTHWARD ACROSS
THE TENNESSEE VALLEY THIS MORNING...WITH MOST OF THE ACTIVITY OVER
NORTHEAST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE. TEMPS AS OF 15Z
WERE IN THE LOW TO MID 60S...WITH DEWPOINTS AROUND 60. SEEING SOME
BREAKS IN THE CLOUD COVER...BUT WITH SEVERAL LAYERS OF
CLOUDS...SKIES CONTINUE TO BE MOSTLY CLOUDY. MAIN CONCERN FOR TODAY
IS THUNDERSTORM POTENTIAL. LATEST RUC SHOWS SOME INSTABILITY ACROSS
THE FA TODAY...WITH FAIRLY STEEP LAPSE RATES AND DECENT CAPE. NOT
SEEING ANY THUNDER WITH ACTIVITY SO FAR THIS MORNING...BUT IF WE
CONTINUE TO SEE BREAKS IN CLOUD COVER...WILL LIKELY SEE SOME
SCATTERED CONVECTION LATER TODAY. WITH UPPER LEVEL LOW BEGINNING TO
MOVE ACROSS AL THIS AFTERNOON...AND WET BULB ZERO HEIGHTS AROUND
8KFT...COULD SEE SOME SMALL HAIL IN THUNDERSTORMS. AN ISOLATED
THUNDERSTORM WITH DIME TO PENNY SIZE HAIL REMAINS POSSIBLE...AS
LATEST SWODY1 HAS AREAS MAINLY ALONG AND EAST OF I 65 OUTLOOKED IN
SLIGHT RISK.

CURRENT FORECAST LOOKS IN GOOD SHAPE...WITH SCATTERED POPS FOR
CENTRAL AND WESTERN AREAS...AND LIKELY OVER NE AL AND TN COUNTIES.
WILL CHANGE SKY COVER WORDING TO MOSTLY CLOUDY TO ACCOUNT FOR SOME
BREAKS IN CLOUD COVER...WITH ONLY OTHER PLANNED CHANGES TO CLEAR UP
TIMING WORDING.

24
&&

.PREV DISCUSSION...
SHORT TERM (TODAY-SAT)...
FRONTAL BOUNDARY AND UPPER LOW MOVE EAST OF FA THUR NIGHT.  WRAP-
AROUND CLOUDS IN CYCLONIC FLOW WILL KEEP DREARY CONDS ACROSS TN
VALLEY INTO FRIDAY WITH DECREASING CLOUDS LATE.  TEMPS WILL BE
COOLEST ON FRIDAY...STRUGGLING TO RISE INTO THE MIDDLE 60S.  RETURN
TO MORE SEASONAL VALUES EXPECTED ON SATURDAY WITH UPPER RIDGE
BUILDING IN AND A BEAUTIFUL WEEKEND ON TAP.

LONG TERM (SUN-MON)...
NEXT SYSTEM STILL FCST TO MOVE IN MONDAY NIGHT.  FA IS PROGGED TO BE
IN WARM SECTOR BUT GIVEN RECENT HISTORY...AM NOT VERY CONFIDENT OF
THIS SOLN.  WILL HAVE TO WAIT AND SEE THO WITH 85H WINDS FCST OVER
40 KTS AND THETA-E AXIS MOVING IN.  WILL BE MAKING VERY MINIMAL
CHANGES TO EXTENDED PORTIONS AT THIS POINT.

PB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&
Hazardous weather outlook, Apr 7, 10:30 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT THU APR 7 2005

ALZ001>010-016-TNZ076-096-097-080230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1130 AM CDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE...

.DAY ONE...(TODAY AND TONIGHT)...

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ACROSS THE
TENNESSEE VALLEY THIS AFTERNOON. THIS WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE AREA...WITH THE HIGHEST CONCENTRATION OF
STORMS EAST OF I 65. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...ESPECIALLY WITH SOME BREAKS IN CLOUD COVER. WITH FREEZING
LEVELS ALOFT RELATIVELY LOW...LARGE HAIL IS THE MAIN THREAT. AN
ISOLATED STORM WITH DAMAGING WIND WILL ALSO BE POSSIBLE.

IN ADDITION...WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED ANY
BRIEF DOWNPOURS MAY RESULT IN ISOLATED RUNOFF PROBLEMS ESPECIALLY
ACROSS NORTHWEST ALABAMA.

THE CHANCE FOR SHOWERS WILL LINGER THROUGH TONIGHT BUT THE THREAT
FOR THUNDER WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW SHOWERS MAY LINGER INTO FRIDAY MORNING...BUT AS THE UPPER LOW
CONTINUES TO MOVE WELL EAST OF THE AREA A RETURN TO DRIER AND MORE
SEASONABLE WEATHER CAN BE EXPECTED THROUGH THE UPCOMING WEEKEND.

ANOTHER STORM SYSTEM SIMILAR TO ONE THAT AFFECTED THE AREA THIS
WEEK WILL MOVE INTO THE TENNESSEE VALLEY BY THE MIDDLE OF NEXT
WEEK. SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY IT...BUT AS
HAS BEEN THE CASE SEVERAL TIMES THIS SPRING IT APPEARS THAT THE MOST
UNSTABLE AIR WILL HAVE A DIFFICULT TIME MAKING IT INTO NORTH
ALABAMA...THUS LIMITING THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL IS NOT
ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Apr 7, 11:03 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT THU APR 7 2005

ALZ005>010-016-TNZ076-096-097-071800-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
1203 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT FOR STRENGTHENING THUNDERSTORMS EAST OF
I-65...

AT NOONTIME...SCATTERED THUNDERSTORMS WERE DEVELOPING AND
INCREASING IN STRENGTH OVER PARTS OF SOUTHERN MIDDLE TENNESSEE...
AND NORTHERN ALABAMA...MAINLY EAST OF I-65.

THROUGH 1 PM...ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL OF UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS AROUND
30 MPH.

THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THE
AFTERNOON PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
STATEMENTS.

SCHAUB
Special weather statement, Apr 7, 11:48 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT THU APR 7 2005

ALZ006-007-071815-
MADISON-MORGAN-
1248 PM CDT THU APR 7 2005

...FUNNEL CLOUDS HAVE BEEN REPORTED OVER THE CITY OF HUNTSVILLE...

NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN REPORTED OVER THE CITY OF
HUNTSVILLE. THESE ARE NOT TRUE TORNADO FUNNELS THESE FUNNEL CLOUDS
ARE THE RESULT OF VERY COLD AIR ALOFT...ALONG WITH THUNDERSTORM
DEVELOPMENT.

THESE FUNNELS SHOULD REMAIN ALOFT THROUGH THE EARLY AFTERNOON.
HOWEVER...A BRIEF TOUCHDOWN BY A FUNNEL COULD CAUSE WIND DAMAGE...
ESPECIALLY TO WEAK BUILDINGS SUCH AS SHEDS.

MORE FUNNEL CLOUD DEVELOPMENT IS POSSIBLE OVER MADISON AND MORGAN
COUNTIES OF NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO FOR
LATER STATEMENTS.

BOYD
Special weather statement, Apr 7, 12:15 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU APR 7 2005

ALZ005>010-016-TNZ076-096-097-071930-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
115 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT FOR STRENGTHENING THUNDERSTORMS NEAR AND
EAST OF I-65...

AT 110 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP...WITH SOME INCREASE IN INTENSITY ACROSS PORTIONS OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...MAINLY NEAR AND EAST OF
INTERSTATE 65. MOVEMENT IS NORTH TO NORTHEAST AROUND 25 MPH.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL OF UP TO
ONE HALF INCH IN DIAMETER...AND WIND GUSTS AROUND 30 MPH. REPORTS OF
FUNNEL CLOUDS ASSOCIATED WITH THESE STORMS ARE POSSIBLE TOO. AT THIS
TIME...THESE FUNNELS CLOUDS ARE EXPECTED TO REMAIN ALOFT. THESE
FUNNEL CLOUDS ARE A RESULT OF COLD AIR ALOFT AND INTERACTIONS FROM
THUNDERSTORM DEVELOPMENT.

THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THE
AFTERNOON PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
STATEMENTS.

BOYD
Special weather statement, Apr 7, 1:25 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT THU APR 7 2005

ALZ005>010-016-TNZ076-096-097-072030-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
225 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS NEAR AND EAST OF I-
65...

AT 225 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP...WITH SOME INCREASE IN INTENSITY ACROSS PORTIONS OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...MAINLY NEAR AND EAST OF
INTERSTATE 65. MOVEMENT IS NORTH TO NORTHEAST AROUND 20 MPH.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL OF UP TO
ONE HALF INCH IN DIAMETER...AND WIND GUSTS AROUND 30 MPH. IN
ADDITION...SOME OF THESE STORMS CONTAIN OCCASIONAL CLOUD TO GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

24
Local storm report, Apr 7, 1:33 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 N CULLMAN             34.29N 86.84W
04/07/2005  0.50 INCH        CULLMAN            AL   EMERGENCY MNGR

            PEA TO DIME SIZED HAIL

0228 PM     HAIL             GRANT                   34.52N 86.25W
04/07/2005  0.50 INCH        MARSHALL           AL   EMERGENCY MNGR

&&

24

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
April 7, 1:36 PM CST to 1:38 PM CST
Where
Marshall County, 3 mi N of Grant
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.583, -86.267

Penny size hail was reported at Cathedral Caverns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447189.